Opioid pain medications (narcotics) help millions of people find relief from chronic pain but have some potential drawbacks. Opioid-Induced Hyperalgesia is one. Evidence suggests that opioid therapy can cause this condition, which is heightened pain sensitivity. This condition occurs when increased use of opioids (such as morphine, oxycodone, and hydrocodone) results in a reduced tolerance for pain and increased sensitivity to discomfort. Chronic pain sufferers may not understand that this is happening and may increase their dosage. A tolerance to the medication can develop quickly, leading to physical and/or psychological dependence. Opioid dependency is serious and may need to be treated professionally.
Primary and Secondary
Opiates are meant to treat moderate to severe pain. Opioid-Induced Hyperalgesia reduces a patient’s pain threshold, which is considered a phenomenon that isn’t clearly understood. Opioid-induced Opioid-Induced Hyperalgesia is a condition that doctors should consider when patients have increasing pain and don’t respond to increasing doses of opioid medications. Continuing to increase the dosages of opioids is dangerous and can result in overdose or death.
There are several categories where hyperalgesia presents itself. The most common are the primary and secondary categories. Both of these conditions are a result of tissue trauma and inflammation. The primary hyperalgesia occurs when the pain worsens in the injured tissue. The secondary hyperalgesia occurs when the pain affects non-injured tissues.
Opioid-Induced Hyperalgesia (OIH)
Another common type of this painful condition is opioid-induced Hyperalgesia (OIH). OIH happens when the pain worsens due to continuous opioid intake—drugs such as morphine and hydrocodone are commonly prescribed to manage pain and often the culprit of hyperalgesia.
If hyperalgesia is due to opioids, the doctor may reduce the dosage o try prescribing an alternative, non-opioid medication. The problem is that once people try decreasing or stopping opioids altogether, they often experience a significant increase in pain. Additionally, if tolerance is present, people may also suffer from withdrawal.
Symptoms of Hyperalgesia and Opioid Tolerance
Hyperalgesia’s main symptom is a continuous and extreme response to painful stimuli, even in the absence of new injuries or worsening of the original condition. It is essential to distinguish hyperalgesia from tolerance, although there are similarities to both processes.
If a person develops an opioid tolerance, their body becomes accustomed to the drug’s presence. This means the dosage of the drug needs to be continuously increased to reach the same effect.
Unlike hyperalgesia, where increasing the dosage of pain medication will not reduce the feelings of pain; instead, it will make it worse.
How to Diagnose Hyperalgesia?
Diagnosing this condition may be difficult, especially when the patient may have developed OIH. To make a diagnosis, a person may have to undergo a thorough medical evaluation, including health history and a review of medications. The doctor may also ask questions regarding the nature and the level of the pain.
Common signs may include:
- The pain extends beyond the area of the initial injury or initially felt.
- Patients are reporting the diffusing or spreading all-over the body pain and aches.
- The kind and intensity of the pain are different than it used to be.
At that point, the doctor may increase the opioid dosage to diagnose the condition. If the additional drugs cause an increase in pain, then the condition is likely to be hyperalgesia.
Patients with suspected Opioid-Induced Hyperalgesia should be referred to a pain specialist who can help them manage the increasing pain. Treatments may include switching medications or doses or changing from one opioid to another with a smaller risk of neurotoxic effects. Certain therapies can help patients taper or discontinue opioids, such as regional or local anesthesia or an epidural. Some doctors may add a non-opioid medication to help control pain, such as acetaminophen or a non-steroidal anti-inflammatory drug.
Last Updated on